Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 23, 2017, 6:02 PM EDT for 4 counties in Georgia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 23, 2017, 7:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Evans County, GA, Liberty County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 90 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148 WUUS52 KCHS 232202 SVRCHS GAC029-109-179-267-232300- /O.NEW.KCHS.SV.W.0090.170823T2202Z-170823T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston SC 602 PM EDT WED AUG 23 2017 The National Weather Service in Charleston has issued a * Severe Thunderstorm Warning for portions of... Bryan County in southeastern Georgia... Evans County in southeastern Georgia... Liberty County in southeastern Georgia... Tattnall County in southeastern Georgia... * Until 700 PM EDT * At 602 PM EDT, severe thunderstorms were located along a line extending from near Claxton to 6 miles southeast of Pembroke, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Pembroke, Lanier and Groveland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3213 8199 3216 8156 3199 8131 3191 8166 TIME...MOT...LOC 2202Z 299DEG 20KT 3208 8186 3208 8153 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
776 WWUS52 KCHS 232232 SVSCHS Severe Weather Statement National Weather Service Charleston SC 632 PM EDT WED AUG 23 2017 GAC109-267-232241- /O.CAN.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/ Evans GA-Tattnall GA- 632 PM EDT WED AUG 23 2017 ...THE SEVERE THUNDERSTORM WARNING FOR EVANS AND TATTNALL COUNTIES IS CANCELLED... LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131 TIME...MOT...LOC 2231Z 281DEG 21KT 3202 8158 3207 8143 $$ GAC029-179-232300- /O.CON.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/ Bryan GA-Liberty GA- 632 PM EDT WED AUG 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR BRYAN AND LIBERTY COUNTIES... At 631 PM EDT, severe thunderstorms were located along a line extending from 8 miles south of Pembroke to 11 miles west of I-16/I-95 Interchange, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. These severe thunderstorms will remain over mainly rural areas of Bryan and Liberty Counties, including the following locations: Willie and Letford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Report damage directly to the Charleston National Weather Service at 1-888-383-2024 when it is safe to do so. && LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131 TIME...MOT...LOC 2231Z 281DEG 21KT 3202 8158 3207 8143 HAIL...<.75IN WIND...60MPH $$
364
WWUS52 KCHS 232250
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
650 PM EDT WED AUG 23 2017
GAC029-179-232300-
/O.EXP.KCHS.SV.W.0090.000000T0000Z-170823T2300Z/
Bryan GA-Liberty GA-
650 PM EDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN AND LIBERTY COUNTIES
WILL EXPIRE AT 700 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Gusty
winds are still possible with these thunderstorms.
LAT...LON 3193 8158 3200 8176 3209 8145 3199 8131
TIME...MOT...LOC 2250Z 299DEG 20KT 3197 8148 3202 8133
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:53 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 23, 3:53 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Charleston SC 353 PM EDT Wed Aug 23 2017 .SYNOPSIS... A cold front will move into the area tonight and linger nearby through the end of the week. A wave of low pressure could form along the front offshore Friday, as high pressure builds from the north through the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A cold front near the Appalachians will move southeast toward the coast overnight. Deeper moisture along with some upper shortwave/jet forcing is also anticipated and this will help keep some showers and thunderstorms around. Probably the best chances will be across SC closer to the front and better forcing. We cannot rule out a few stronger storms through early evening during peak heating as moderate instability and high DCAPE values around 1000 J/kg are expected which could result in damaging wind gusts. Lows will mainly range from the mid 70s inland to near 80 at the coast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A weak cold front will very slowly migrate southeast through the area Thursday through Saturday. On Thursday we expect the day to begin with scattered showers and tstms moving offshore with a shortwave, followed by a relative lull until the afternoon when another shortwave moves in from the west. A moderate sea breeze will also develop and provide a focus for convection. Drier, cooler high pressure will steadily build from the north Thursday night through Saturday while a relatively zonal flow develops aloft. The greatest chance for showers and tstms will shift to coastal SC and southeast GA along and south of the advancing front. High temps will be down to the mid/upper 80s by Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Surface high pressure will continue to reach into the area from Canada. Fairly reasonable model agreement depicts a coastal low developing off the GA/SC coast by late this weekend. In addition, guidance suggests that the remnants of Harvey will track towards the forecast area from south Texas. At least some degree of wedging of the high pressure over the Carolinas seems probable with low pressure to the east and west, resulting in a cloudy and potentially unsettled period. Daytime warming would be tempered in this regime, with highs averaging in the mid-80s appearing reasonable at this time. By Tuesday, deeper moisture may provide greater coverage of convection, but model solutions diverge considerably by this time, increasing forecast uncertainty. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... We kept the 18Z TAFs VFR but there will be a low-moderate chance for showers/tstms from late afternoon through the end of the period as a cold front approaches from the northwest. However, confidence in timing/significance is too low to warrant any mention at this time. Extended Aviation Outlook: Brief flight restrictions will be possible in mainly daytime showers/tstms Thursday through Saturday. Greater potential at KSAV. && .MARINE... Tonight: Southerly winds will shift southwest as a cold front approaches. The gradient will continue to tighten through this evening and winds will peak between 15 and 20 knots for a period into the early morning, unless any convection or convective boundaries moving offshore disrupt the synoptic wind flow. Winds will gradually diminish late tonight as the cold front nears from the NW and N. Seas will mainly range from 2 to 4 ft, highest near the Gulf Stream. Thursday through Sunday: Southwest winds less than 15 kt will continue through Thursday night before shifting to northeast on Friday as a cold front slowly drops into the area. A fairly tight pinched northeast gradient is expected to develop Saturday and persist through at least Monday as a wave of low pressure develops along the stalled front while high pressure builds from the northwest. Small Craft Advisories are likely for most if not all waters starting at some point Saturday. The low pressure system is currently forecast to make its closest approach next Monday into Tuesday, potentially as a tropical cyclone. Rip Currents: A 2-3 ft swell every 9-10 seconds along with moderately strong onshore winds will keep an elevated risk of rip currents along the Charleston County coast into this evening. && .EQUIPMENT... The KCLX radar has been restored to operational status. The temperature and dew point sensors at the Downtown Charleston observation site (KCXM) could periodically fail. Parts are on order and technicians will attempt to resolve the problem once they arrive. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JRL LONG TERM...JMC AVIATION...JRL/RJB MARINE...JRL/RJB EQUIPMENT...
Hazardous weather outlook, Aug 23, 4:13 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 413 AM EDT Wed Aug 23 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-240815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper- Tidal Berkeley- 413 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-240815- Charleston- 413 AM EDT Wed Aug 23 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 23, 4:46 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
446 PM EDT WED AUG 23 2017
GAZ100-115-232115-
Bulloch-Evans-
446 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND BULLOCH
COUNTIES...
At 446 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Brooklet to near
Claxton, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Brooklet, Denmark, Nevils and Stilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3222 8195 3240 8166 3235 8149 3233 8148
3215 8178 3216 8179
TIME...MOT...LOC 2046Z 274DEG 17KT 3236 8166 3223 8188Special weather statement, Aug 23, 5:37 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT WED AUG 23 2017
GAZ100-115-116-232200-
Bulloch-Evans-Inland Bryan-
537 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS AND
BULLOCH COUNTIES...
At 536 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Claxton, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Claxton, Hagan, Daisy, Bellville and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3214 8198 3224 8190 3219 8170 3205 8183
TIME...MOT...LOC 2136Z 296DEG 13KT 3215 8188Special weather statement, Aug 23, 5:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
549 PM EDT WED AUG 23 2017
GAZ116-138-232215-
Inland Liberty-Inland Bryan-
549 PM EDT WED AUG 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...
At 549 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Pembroke, moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Pembroke, Lanier and Ellabell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3206 8174 3217 8166 3213 8144 3198 8163
TIME...MOT...LOC 2149Z 300DEG 8KT 3209 8167The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:46 PM EDT | Special Weather Statement | CHS | Bulloch | 29 min |
| Aug 23, 5:37 PM EDT | Special Weather Statement | CHS | Evans | 23 min |
| Aug 23, 5:49 PM EDT | Special Weather Statement | CHS | Bryan | 26 min |
| Aug 23, 6:11 PM EDT | Special Weather Statement | CHS | Bryan | 34 min |
| Aug 23, 6:15 PM EDT | Special Weather Statement | CHS | Bryan | 15 min |
| Aug 23, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Effingham | 42 min |
| Aug 23, 7:08 PM EDT | Special Weather Statement | CHS | Bryan | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.